MAUDE Adverse Event Report: COOK INC COOK SILICONE BALLOON HYSTEROSALPINGOGRAPHY INJECTION CATHETER; HES INSUFFLATOR-CARBON DIOXIDE, URETOTUBAL (AND ACCESSORIES)

COOK INC COOK SILICONE BALLOON HYSTEROSALPINGOGRAPHY INJECTION CATHETER; HES INSUFFLATOR-CARBON DIOXIDE, URETOTUBAL (AND ACCESSORIES)
Model Number G17147
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that during a hysterosalpingogram, a cook silicone balloon hysterosalpingography injection catheter ruptured when the lipidiol fluid was infused into the cavity.It is unknown how the procedure was completed.No adverse events have been reported as a result of the alleged malfunction.Additional information has been requested and a follow-up report will be submitted when/if the information is received.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received on 21oct2019: the diagnostic portion of the procedure was completed when the catheter balloon ruptured.The catheter was then removed and the contrast media was then drained from the cavity.No other device was used in the procedure.
 
Additional Manufacturer Narrative
H6: ec method code desc - 5: communication/interview (4111).Investigation ¿ evaluation: a visual inspection and functional testing of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, quality control data, and specifications.Two devices were returned for investigation.The returned packaging confirms the reported complaint devices lot number.Inspection of the returned devices confirmed two catheters were received in used condition.Both catheters were bowed and bent.A function test was performed by wiring the flushing lumen using a wire guide.The manifold was properly aligned with the catheter flushing lumen.Tap water was used to inflate the balloons.Catheter a inflated properly, but immediately deflated.Water leaked from the distal tip indicating a communication error between the inflation and flush lumens.Catheter b inflated and deflated properly.No leak was detected.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, and there is objective evidence that the dhr was fully executed, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history record shows one other complaint associated with the complaint lot.This other complaint was reported by the same customer and is related to this complaint.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: how supplied upon removal from the package, inspect the product to ensure no damage has occurred.Warnings: always inflate the balloon with a sterile liquid.Never inflate with air, carbon dioxide or any other gas.Precautions: do not over inflate.Using excessive pressure to inflate the balloon on this device can cause the balloon to rupture.Refer to product label or the inflation check valve on the balloon device for appropriate balloon volume.This device is designed for single use only/ attempts to reprocess, resterilize, and /or reuse may lead to device failure and /or transmission of disease.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The complaint was confirmed based on customer testimony and evaluation of the returned device.The complainant returned two open packages each containing a cook silicone balloon hysterosalpingography injection catheter for investigation.One of the devices was the complaint device for another complaint, patient reference 280926, in which the same customer reported the same failure mode for another device.Which device corresponded to which complaint was not marked.Visual examination confirmed two catheters were received in used condition and that both catheters were received bowed and bent.A function test was performed by wiring the flushing lumen, and the manifold was found to properly align with the catheter flushing lumen.Tap water was used to inflate the balloons.The first catheter inflated properly but immediately deflated.Water leaked from the distal tip, indicating communication between the inflation and flush lumens.The second catheter inflated and deflated properly, and no leak was detected.There is no indication that a design related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.The cause of the event could not be determined from the available information.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information has been received since the last report was submitted on 31oct2019.

Brand Name
COOK SILICONE BALLOON HYSTEROSALPINGOGRAPHY INJECTION CATHETER
Common Device Name
HES INSUFFLATOR-CARBON DIOXIDE, URETOTUBAL (AND ACCESSORIES)
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9191597
Report Number1820334-2019-02594
Device Sequence Number3731637
Product Code HES
UDI-Device Identifier00827002171473
UDI-Public(01)00827002171473(17)220524(10)9764780
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K891290
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/24/2022
Device Model NumberG17147
Device Catalogue NumberJ-CHSG-503000
Device Lot Number9764780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2019
Initial Date Received by Manufacturer 10/11/2019
Supplement Date Received by Manufacturer10/21/2019
11/18/2019
Initial Report FDA Received Date10/15/2019
Supplement Report FDA Received Date10/31/2019
11/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1